Texas, 2004

Tornado and Flash Flooding in Texas, November 22 to 23, 2004

November 22 to 23, 2004 · NWS HGX · 10 events in 7 counties and zones

6 flash flood, 3 funnel cloud, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Nov 22, 5:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Nov 22, 5:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
526 AM CST MON NOV 22 2004

DISCUSSION...
BROAD BAND OF SHOWERS AND THUNDERSTORMS DEVELOP AROUND MIDNIGHT
FROM NEAR COT TO ACT AND HAS BEEN SHIFTING EAST (THOUGH THE NORTH END
OF THE LINE HAS BEEN MOVING FASTER.) LOOKS AS THOUGH A WIDESPREAD
RAINFALL TO OCCUR THIS MORNING ALONG AND NORTH OF THE I-10 CORRIDOR.
HEAVIER AMOUNTS WILL PROBABLY RUN FROM NEAR LA GRANGE TO PRAIRIE
VIEW TO CONROE AND PERHAPS LIVINGSTON. RAINFALL RATES OF 1.5 TO 2
INCH PER HOUR ARE TO BE EXPECTED AGAIN TODAY...HEAVIER AMOUNTS IN THE
SLOWER MOVING STORMS. COULD SEE THE BAND OF SHOWERS BECOME QUASI-
STATIONARY ALONG THE LA GRANGE-CONROE LINE BETWEEN 6 AND 9 AM. HIGH
PW...GPS IPWV 1.5 TO 1.7 OVER THE REGION ON LL FLOW OF 20 TO 30
KNOTS UP AND OVER THE STATIONARY FRONTAL BOUNDARY COT-PSX-GLS-SRST2.
EXPANSIVE CLOUD COVER AND PRECIP OVER THE AREA SHOULD HINDER
TEMPERATURE RISE TODAY. JET COMING ACROSS MEXICO THIS MORNING
FORECAST TO STRENGTHEN AND EVENTUALLY WE GET INTO A WEAKLY
COUPLED JET STRUCTURE THIS AFTERNOON OVER MAINLY THE EASTERN
PORTIONS OF SETX...THOUGH THIS DISTINCTION MAY BE INSIGNIFICANT GIVEN
THE BOUNDARY AND THE ELEVATED NATURE OF MOST OF THE STORMS. THE
MODELS HAVE BEEN HAVING A LOT OF TROUBLE WITH FORECASTING QUICK
MOVEMENT NORTH THE BOUNDARY EACH DAY SINCE FRIDAY...WHICH FOR THE MOST
PART HAS NOT OCCURRED. DO EXPECT TO SEE IT MOVE BACK NORTH TUESDAY AS
THE UPPER LOW OVER CA MOVES EAST TO AROUND EL PASO BY 15Z THEN EAST-
NORTHEASTWARD. THIS SHOULD GET THE BOUNDARY MOVING. VERY IMPRESSIVE
UPPER JET ROARING ACROSS MEX/TX TUESDAY (130-135 KNOTS) THAT WILL HAVE
US IN ITS SIGHTS. LFQ MOVES OVER THE AREA COINCIDENT WITH THE PACIFIC
FRONTAL PASSAGE. DRY PUNCH...LI -1 TO -4 AND STRONGER LLJ AND
HELICITIES IN THE 100-140 RANGE COULD WELL SUPPORT SEVERE THREAT. SPC
EVEN HAS THE EASTERN HALF OF THE AREA IN A MODERATE RISK. FRONT SWEEPS
OUT THE MOISTURE AND THEN REINFORCING CANADIAN AIRMASS DROPS IN
WEDNESDAY MORNING/AFTERNOON. SHOULD BE A GREAT TURKEY DAY WITH HIGHS
ONLY IN THE 59 TO 64 DEGREE RANGE AND A LITTLE BREEZE.

WILL CONTINUE THE FLOOD WATCH THROUGH 6 PM...AND AM PRETTY CERTAIN
THAT IT WILL BE EXTENDED THROUGH TUESDAY BY FOLLOWING SHIFTS. LOCALLY
HEAVY RAIN THREAT THROUGH TUESDAY. HAVE MENTION OF SEVERE IN THE
TUESDAY FORECAST AS WELL.

OUT OVER THE WATER THE WINDS HAVE BEEN BELOW SCEC WILL PROBABLY SEE
THE WINDS START TO COME UP TONIGHT AND MAY BEGIN HOISTING FLAGS.
SCEC AND SCA WILL LIKELY BE BACK IN THE PACKAGE EARLY TUESDAY
MORNING.

AS FOR THE TERMINALS...WILL BE PLAGUED WITH FOG-LIFR IMPROVING
14ZISH...BUT 4 TO 6 MILE FOG MAY REMAIN INTO THE AFTERNOON...
IMPROVING FOG VISBY MAY BE OFFSET BY PRECIP. SHRA/TSRA THIS MORNING
WILL BE SPREAD ACROSS THE NORTHERN PORTIONS OF THE REGION AND MAY
EXPAND SOUTH INTO IAH/HOU TERMINALS BUT TIMING IT DIFFICULT AND
CONFIDENCE ON TIMING LOW.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH HGX CWA THROUGH 6 PM.
DENSE FOG ADVISORY HGX CWA THROUGH 9 AM.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 65 72 52 59 / 100 100 80 20 00
HOUSTON (IAH)         74 67 76 54 62 / 100  90 80 40 00
GALVESTON (GLS)       77 71 77 60 64 /  70  60 70 50 00

&&
Hazardous weather outlook, Nov 21, 4:00 PM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CST SUN NOV 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
338 PM CST SUN NOV 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
A WARM FRONT WILL SERVE AS A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS LATER TONIGHT AND EARLY MONDAY. THERE WILL BE A
BREAK IN THE RAINFALL THIS EVENING BEFORE ADDITIONAL RAIN
DEVELOPS AFTER MIDNIGHT. HEAVY RAIN WILL FOCUS ALONG THE BOUNDARY
WHICH IS CURRENTLY FORECAST TO LIE ALONG A VICTORIA TO HOUSTON TO
CLEVELAND LINE. 2 TO 4 INCHES OF RAIN IS POSSIBLE ALONG THIS LINE WITH
LESSER AMOUNTS TO THE SOUTH. DUE TO SO MANY MESO-SCALE BOUNDARIES...
CONFIDENCE IS LOW ON WHERE THE HEAVY RAIN AXIS WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AS THE WARM FRONT MOVES NORTH...THE AXIS OF HEAVY RAIN WILL ALSO
SHIFT NORTH. AREAS NORTH OF A BRENHAM TO CONROE TO LIVINGSTON LINE
CAN EXPECT RAINFALL TOTALS OF 2 TO 3 INCHES BY MONDAY EVENING WITH
LESSER AMOUNTS TOWARD THE COAST. THE FLOOD WATCH WILL LIKELY BE
EXTENDED ON MONDAY.

THERE IS ALSO SOME POTENTIAL FOR SEVERE THUNDERSTORMS ON MONDAY AND
AGAIN TUESDAY. THE PRIMARY THREAT FOR SEVERE WEATHER ON MONDAY WILL
BE ISOLATED TORNADOES. AT THIS TIME...AREAS SOUTHEAST OF AN EDNA TO
CONROE TO LIVINGSTON ARE MOST FAVORED FOR TORNADIC THUNDERSTORMS.
THIS THREAT AREA WILL MOVE INLAND TOWARD LATE AFTERNOON. A SQUALL
LINE IS EXPECTED TO DEVELOP ALONG A COLD FRONT ON TUESDAY. THIS
FEATURE WILL RACE ACROSS SOUTHEAST TEXAS BY MID AFTERNOON. THESE
STORMS HAVE THE POTENTIAL TO PRODUCE STRONG DAMAGING WINDS AND
ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED MONDAY.

The radar

The Houston radar (KHGX), 125 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 funnel cloud, 1 tornado. Local standard time, as filed.

Flash Flood, Austin

When
November 22, 7:00 AM CST to 8:45 AM CST
Where
Austin County, Bellville
Reported by
LAW ENFORCEMENT
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

Flooding on Highway 36 in Bellville.

Funnel Cloud, Chambers

When
November 22, 11:55 AM CST
Where
Chambers County, Mont Belvieu
Reported by
TRAINED SPOTTER
Coordinates
29.708, -94.671 (the zone’s center; the record gives no point)

Tornado, Harris

When
November 22, 12:30 PM CST
Where
Harris County, Pasadena
Rating
F0
Path length
0.1 mi
Path width
20 yd
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
29.700, -95.200

Power pole down at intersection of Red Bluff and Tammer Roads.

Funnel Cloud, Harris

When
November 22, 12:45 PM CST
Where
Harris County, South Houston
Reported by
TRAINED SPOTTER
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Funnel sighted between Ellington Field and Deer Park.

Funnel Cloud, Waller

When
November 22, 1:25 PM CST
Where
Waller County, Brookshire
Reported by
LAW ENFORCEMENT
Coordinates
30.011, -95.988 (the zone’s center; the record gives no point)

Funnel sighted at Interstate 10 and FM 1489.

Flash Flood, Austin

When
November 22, 2:00 PM CST to 5:45 PM CST
Where
Austin County, Bellville
Reported by
LAW ENFORCEMENT
Coordinates
29.887, -96.278 (the zone’s center; the record gives no point)

Several roads under water near Bellville.

Flash Flood, Colorado

When
November 22, 2:11 PM CST to 3:10 PM CST
Where
Colorado County, Countywide
Reported by
NEWSPAPER
Coordinates
29.621, -96.526 (the zone’s center; the record gives no point)

Several county roads closed due to flooding.

Flash Flood, Brazos

When
November 22, 2:15 PM CST to 5:15 PM CST
Where
Brazos County, East Portion
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Water covered dozens of roads along and near the Navasota River in rural portions of the county.

Flash Flood, Harris

When
November 22, 3:44 PM CST to 5:45 PM CST
Where
Harris County, Westfield
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Flooding reported between the Interstate 45 northbound feeder and FM 1960. Clay Road covered with a foot and a half of water and impassable.

Flash Flood, Wharton

When
November 22, 9:30 PM CST to November 23, 1:30 AM CST
Where
Wharton County, El Campo
Reported by
LAW ENFORCEMENT
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Town streets flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425582, 5425584, 5425586, 5425587, 5425588, 5425585, 5425591, 5425583, 5425589, 5425590.